Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 133, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2003, 11:57 AM CDT for Ward County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 11:57 AM CDT (16:57 UTC)
- Expired
- Jul 18, 2003, 1:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Ward County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 5.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
372
WUUS53 KBIS 181657
SVRBIS
NDC101-181800-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1156 AM CDT FRI JUL 18 2003
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
THIS INCLUDES THE CITY OF MINOT
* UNTIL 100 PM CDT
* AT 1156 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 32 MILES NORTHWEST OF MINOT...MOVING SOUTHEAST
AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DONNYBROOK AT 1158 PM CDT
CARPIO AT 1205 PM CDT
BERTHOLD AT 1215 PM CDT
MINOT AT 1250 PM CDT
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
LAT...LON 4865 10185 4867 10198 4840 10198 4839 10193
4830 10191 4802 10099 4846 10108 4845 10182
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:35 AM CDT, 9 hours 22 minutes earlier.
Area forecast discussion, Jul 18, 2:35 AM CDT, 9 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 235 AM CDT FRI JUL 18 2003 SURFACE LOW PRESSURE TROUGH FROM SRN SASKATCHEWAN THROUGH ERN MONTANA TO ERN WYOMING PROGGED TO LIE ACROSS WRN MANITOBA/MINOT/DICKINSON LINE BY AROUND 18Z...THEN DRIFT EASTWARD TO A DEVILS LAKE/BISMARCK LINE BY 00Z. PLENTY OF CAPE WITH OVER 2000 VALUES ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA TODAY. MAIN FOCUS OF THUNDERSTORM DEVELOPMENT WILL BE ALONG THIS BOUNDARY THAT WILL HAVE THE BEST SURFACE CONVERGENCE AND POOLING OF LOW LEVEL MOISTURE. CAPPED ENVIRONMENT AT MID LEVELS WILL PROBABLY BE BROKEN BY GOOD SURFACE HEATING ALONG SURFACE BOUNDARY. RAISED POPS TODAY AND THIS EVENING FOR AREAS IN VICINITY OF SURFACE BOUNDARY. WILL MENTION SEVERE POSSIBILITIES. BY SATURDAY MORNING THE SURFACE BOUNDARY IS MAINLY SOUTH AND EAST OF FORECAST AREA WITH DRY HIGH PRESSURE FROM WESTERN CANADA FILTERING INTO ND. WILL LOWER POPS A TAD AND PUT ONLY SLIGHT CHANCE OF THUNDER IN FOR SATURDAY. A COLD FRONT MOVES SOUTH SATURDAY NIGHT BRINGING A CHANCE OF SHOWERS OR THUNDERSHOWERS. NO CHANGES IN EXTENDED PLANNED. BIS...NONE. VINING
Hazardous weather outlook, Jul 18, 5:08 AM CDT, 6 hours 49 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 508 AM CDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY OVER ALL OF WESTERN AND CENTRAL NORTH DAKOTA. SOME STORMS MAY BE SEVERE AND CONTAIN HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WESTERN AND CENTRAL NORTH DAKOTA TODAY. VINING
In the hours before
Local storm report, Jul 18, 9:24 AM CDT, 2 hours 33 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
924 AM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 AM 10 NNE TIOGA ND 1 INCH HAIL
07/18/03 MOUNTRAIL EVENT DURATION 15
MINUTES. REPORTED BY
ATMOSPHERIC RESOURCE
OBSERVER. CROPS LAID
DOWN.
NNNNLocal storm report, Jul 18, 9:36 AM CDT, 2 hours 21 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
845 AM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 8 S RHAME ND 2 INCH HAIL
07/17/03 BOWMAN EVENT DURATION 15
MINUTES. REPORTED BY
ATMOSPHERIC RESOURCE
BOARD OBSERVER.
NNNNLocal storm report, Jul 18, 10:16 AM CDT, 1 hour 41 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
924 AM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 AM 10 NNE TIOGA ND 1 INCH HAIL
07/18/03 MOUNTRAIL EVENT DURATION 15
MINUTES. REPORTED BY
ATMOSPHERIC RESOURCE
OBSERVER. CROPS LAID
DOWN.
NNNNLocal storm report, Jul 18, 11:03 AM CDT, 54 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1103 AM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 AM KENMARE ND .75 INCH HAIL
07/18/03 WARD REPORTED BY STORM
SPOTTER.
NNNNLocal storm report, Jul 18, 11:15 AM CDT, 42 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1115 AM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1104 AM COTEAU ND .75 INCH HAIL
07/18/03 BURKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NNNNLocal storm report, Jul 18, 11:28 AM CDT, 29 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1128 AM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 AM 3 W NIOBE ND .88 INCH HAIL
07/18/03 BURKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NNNNThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:25 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 50 min |
| Jul 18, 5:56 AM CDT | Severe Thunderstorm Warning | BIS | Divide | 59 min |
| Jul 18, 6:35 AM CDT | Severe Thunderstorm Warning | BIS | Burke | 55 min |
| Jul 18, 6:37 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 48 min |
| Jul 18, 7:21 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 59 min |
| Jul 18, 7:53 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 52 min |
| Jul 18, 8:43 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 32 min |
| Jul 18, 10:17 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 28 min |
| Jul 18, 10:26 AM CDT | Severe Thunderstorm Warning | BIS | Burke | 34 min |
| Jul 18, 11:03 AM CDT | Severe Thunderstorm Warning | BIS | Burke | 57 min |
| Jul 18, 12:51 PM CDT | Severe Thunderstorm Warning | BIS | Renville | 39 min |
| Jul 18, 1:02 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.